Postthrombotic syndrome (PTS) is a condition that may occur following a deep vein thrombosis (blood clot) in the leg. Some reports say that this is a fairly common after-effect, with up to 40% of individuals who suffer a DVT experiencing some form of PTS, with around 5% rated as severe.

Symptoms of PTS can include:

  • Chronic leg pain: For me the pain is moderate; far less than the DVT itself, and not enough to be debilitating, but a constant source of discomfort. For the most part, it alternates between aching and itching.
  • Swelling: My affected calf and foot swelled to twice the size of my unaffected leg. The instep was particularly swollen, to the extent that I could not wear a shoe or even a sandal.
  • Discoloration (redness, bruising): Before I began treating the PTS with a compression stocking, my swollen calf was the red of moderate sunburn, and the area around the inner ankle bone was quite tender and a bruised, purplish shade.
  • Sores: I was spared this, save that some punctures I got from my bike pedal on the front of my shin simply refuse to heal.

Why it develops

Blood clots in the upper leg (above the knee) are particularly likely to cause PTS. Being overweight (guilty, although not massively) is also a contributing factor. Failure to get immediate treatment is a factor as well. (I went to the doctor after almost a week of increasing leg pain, and was immediately sent for an ultrasound which disclosed the DVT. Perhaps I should have gone in sooner. I thought it was just a persistent muscle cramp.)

The blood clot in my thigh interfered with the flow of blood to my lower leg. Without proper blood flow, the valves that regulate blood flow in my lower leg got lazy and stopped doing their jobs. These valves normally act to stop blood from flowing the wrong way and pooling in the limbs. These valves were likely damaged during the DVT, which allowed blood to leak past the valves and into my leg. This in turn caused inflammation and bruising.


Don’t get a blood clot.

If you have had a DVT or are at risk of one due to extended bed rest, a hospital stay, long flights, or other factors, consider acquiring a set of elastic compression stockings. These are available in a low compression strength over the counter (OTC) at specialty health care stores. In my area they are carried at Shoppers Home Health Care (a division of Shoppers Drug Mart). I have a high compression stocking (30 to 40 mm Hg), for which I needed a prescription. SHHC measured me for the right fit and then ordered them for me. The prescription stockings took about a week to arrive, so I wore an OTC low compression stocking in the interim, and even those offered reasonable relief. Compression stockings are very tight at the ankle, forcing fluid back up the leg where it is supposed to go. The high compression stocking does a great job, as long as I wear it every day. If I slack off, symptoms return. The only symptom that remains while I wear the stocking is the itching, which manifests two to four times a day, most notably at the end of the day when I take the stocking off. (Sources agree that the stocking does not need to be worn at night, and this seems true for me.)

Some sources say that the stocking will be needed for a few months or even years (!!) after the PTS occurs. Fun wow.


I now have lots of what look like little brown specs, or very tiny freckles, all around my ankle. This is caused by iron from the red blood cells that leaked into, and bonded with, my soft tissues. The fancy word for the complex that forms as a result is hemosiderin. It's not harmful or dangerous, and I have a very mild dose. But it's going to be a permanent souvenir, sort of like a tattoo. So in a way, I am Iron Man.

Also, my chiropodist declined to manipulate my foot, lest a stray blood clot be dislodged and cause a myocardial infarction or other inconvenience.

Primary resources consulted:

  • Personal experience! Try not to join me in this one.
  • The National Blood Clot Alliance (NBCA) web site

Log in or registerto write something here or to contact authors.